Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 7, NWS Topeka, KS

April 6, 202223 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 6, 2022, 3:08 PM CDT for 23 counties in Kansas. It took effect at Apr 7, 2022, 9:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2022, 3:08 PM CDT (20:08 UTC)
In effect from
Apr 7, 2022, 9:00 AM CDT
Expired
Apr 7, 2022, 8:00 PM CDT
In force
11 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -180 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
-108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS73 KTOP 062008
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
308 PM CDT Wed Apr 6 2022

KSZ008-020-034-070700-
/O.NEW.KTOP.WI.Y.0007.220407T1500Z-220408T0100Z/
/O.CON.KTOP.WI.Y.0006.000000T0000Z-220407T0100Z/
Republic-Cloud-Ottawa-
Including the cities of Belleville, Concordia, Minneapolis, 
and Bennington
308 PM CDT Wed Apr 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph
  expected.

* WHERE...Republic, Cloud and Ottawa Counties.

* WHEN...For the first Wind Advisory, until 8 PM CDT this 
  evening. For the second Wind Advisory, from 10 AM to 8 PM CDT 
  Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ009-021-022-035>037-070100-
/O.CON.KTOP.WI.Y.0006.000000T0000Z-220407T0100Z/
Washington-Clay-Riley-Dickinson-Geary-Morris-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Clay Center, Manhattan, Abilene, Herington, 
Junction City, and Council Grove
308 PM CDT Wed Apr 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts around 45 mph 
  expected.

* WHERE...Republic, Washington, Cloud, Clay, Riley, Ottawa, 
  Dickinson, Geary and Morris Counties.

* WHEN...From 10 AM to 8 PM CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Driving high profile vehicles will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
869 
WWUS73 KTOP 070045
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
745 PM CDT Wed Apr 6 2022

KSZ008-020-034-070930-
/O.EXP.KTOP.WI.Y.0006.000000T0000Z-220407T0100Z/
/O.CON.KTOP.WI.Y.0007.220407T1500Z-220408T0100Z/
Republic-Cloud-Ottawa-
Including the cities of Belleville, Concordia, Minneapolis, 
and Bennington
745 PM CDT Wed Apr 6 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
THURSDAY...
...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Republic, Cloud and Ottawa Counties.

* WHEN...From 10 AM to 8 PM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ009-021-022-035>037-070145-
/O.EXP.KTOP.WI.Y.0006.000000T0000Z-220407T0100Z/
Washington-Clay-Riley-Dickinson-Geary-Morris-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Clay Center, Manhattan, Abilene, Herington, 
Junction City, and Council Grove
745 PM CDT Wed Apr 6 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Northwest winds will continue to decrease this evening. 

$$
920 
WWUS73 KTOP 070814
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
314 AM CDT Thu Apr 7 2022

KSZ009>012-021>024-026-035>040-054>056-058-059-072100-
/O.EXB.KTOP.WI.Y.0007.220407T1400Z-220408T0100Z/
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, 
Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
314 AM CDT Thu Apr 7 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts around 45 mph.

* WHERE...East central, north central and northeast Kansas.

* WHEN...From 9 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Driving high profile vehicles could be difficult. 

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008-020-034-072100-
/O.EXT.KTOP.WI.Y.0007.220407T1400Z-220408T0100Z/
Republic-Cloud-Ottawa-
Including the cities of Belleville, Concordia, Minneapolis, 
and Bennington
314 AM CDT Thu Apr 7 2022

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. 

* WHERE...Republic, Cloud and Ottawa Counties.

* WHEN...From 9 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Driving high profile vehicles could be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Wolters
219 
WWUS73 KTOP 071726
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1226 PM CDT Thu Apr 7 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-080100-
/O.CON.KTOP.WI.Y.0007.000000T0000Z-220408T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1226 PM CDT Thu Apr 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts of 50 to 55 mph.

* WHERE...East central, north central and northeast Kansas.

* WHEN...From 9 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Driving high profile vehicles could be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
789 
WWUS73 KTOP 080050
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
750 PM CDT Thu Apr 7 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-080200-
/O.EXP.KTOP.WI.Y.0007.000000T0000Z-220408T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
750 PM CDT Thu Apr 7 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Northwest winds will be somewhat strong overnight but will be 
weaker than those of the daytime hours. Gusts around 40 MPH will 
be possible through the night. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 6, 12:28 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 6, 12:28 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1228 PM CDT Wed Apr 6 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 413 AM CDT Wed Apr 6 2022

0330Z water vapor imagery shows a cutoff low over the Upper
Midwest with another piece of energy to the north over Manitoba.
The related surface low was analyzed over central MN indicating
the low pressure system was nearly stacked. Surface ridging
extended from the central Rockies through the central plains with
the cold front through central TX and northern AR. This surface
pattern favors a west and northwest trajectory to the low level
winds and continued dry air advection from the west.

The main concerns with the forecast continue to be winds and dry air
and the impacts they are expected to bring. There is a good
consensus from the operational models that the cutoff low pressure
system is likely to move little and in fact drift south through the
day Thursday as the energy to the north gets wrapped up in the the
low pressure system. So with little change in the pattern, low level
winds are likely to remain from the west with little hope for low
level moisture advection. Because of this surface dewpoints are
forecast to remain generally between 20 and 30 degrees F. Some
insolation through mid-day today and deep mixing of the boundary
layer is expected to help temperatures warm to around 60 today
causing RH values to range from 20 to 30 percent. Meanwhile the
steep lapse rates and nearly unidirectional wind profiles should
promote good momentum transfer and wind gusts between 35 and 45 MPH
in spite of the surface pressure gradient being relatively weak for
these magnitudes of surface winds. The main change to the previous
forecast was to expand the red flag warning to areas that should see
RH values around 20 percent to include Lyon, Coffey and Anderson
counties. For northeast Kansas, the setup is a little more
complicated with the RAP and NAM showing some mid level vorticity
advection into the northern counties by the late afternoon. Along
with some mid level saturation, CAMs are developing some isolated to
widely scattered showers. The increasing clouds in the afternoon may
also limit how warm temps get and thereby keep RH values higher
through the afternoon. So have continued with the slight chance POPs
inserted by the previous shift. Instability looks to be very modest
and any shower activity relatively shallow, so have left any mention
of thunder out of the forecast for now. The shower activity is
progged to weaken towards sunset as lapse rates weaken.

For Thursday, increasing cloud cover is anticipated as the low
pressure system drifts south and more wrap around moisture moves
into the area. The 03Z RAP is so aggressive with this warp around
moisture that it develops around a tenth of an inch QPF across a
good chunk of the forecast area. Other models are less bullish with
the QPF but they do support increasing cloud cover by the afternoon
and cooler temps through the day as far west as Concordia. This is
expected to keep minimum RH values a little higher around 30 percent
or better, even across the far western counties. Because of this,
have opted to keep the fire weather watch in place for the western
three counties Thursday as there is a reasonable chance RH values
remain well above 20 percent. The winds on the other hand look to be
every bit as strong on Thursday with steep lapse rates and
unidirectional profiles again supporting the transfer of stronger
winds to the surface. Probably will need a wind advisory for a good
portion of the forecast area on Thursday but will wait to get
through today before issuing it. Have trended temps a few degrees
cooler for Thursday due to the increasing clouds and some modest low
level cold air advection. Have highs from the upper 40s to middle
50s.

The low pressure system should finally begin lifting to the
northeast Friday with shortwave ridging developing for the weekend.
This should help temps warm to near 80 for Sunday. For next week,
models bring another upper low into the western U.S. Most models
show a boundary in the form of an inverted surface trough setting up
over the central plains. Unfortunately there is a decent spread in
the location of this boundary which would impact the location of
precip chances and temperatures. As an example, the NBM has a spread
of better than 20 degrees for high temps next week because of the
uncertainty in where the boundary sets up. So confidence in the
forecast details next week is below average and have not strayed
from the NBM. So the chances for showers and thunderstorms are
generally in the 20 to 40 percent range Monday and Tuesday with
temps from the mid 60s to mid 70s. Expect some refinement to the
forecast details as hopefully models converge on the location of the
inverted surface trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1228 PM CDT Wed Apr 6 2022

VFR conditions expected through the period. Strong northwest winds
of 15-20kts and gusts up to 35kts continue this afternoon, decreasing
slightly overnight before increasing again after sunrise Thursday.
Scattered showers still appear likely this afternoon/evening, but
confidence in direct impacts to terminals is low.

&&

.FIRE WEATHER...
Issued at 413 AM CDT Wed Apr 6 2022

Confidence in the gusty northwest winds is high today with
forecast soundings showing deep mixing and good momentum transfer.
Have moderate confidence in the dewpoint forecast. Northwest
winds should not advect much moisture into the area, but if
surface winds can veer more to the north some relatively higher
moisture over the mod MO river valley may move into northern KS
this afternoon. Increasing mid level clouds this afternoon could
also keep temps a degree or two cooler helping to keep RH up
slightly higher. In general the higher confidence in 20 percent RH
generally lies along and south of a line from Minneapolis to
Burlington. Have kept the original red flag warning in place and
added Lyon, Coffey and Anderson counties to the warning. Cooler
temps and more clouds on Thursday lower the confidence in meeting
red flag criteria. Although it will remain windy through the day
Thursday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for KSZ008-009-
020>022-034>037-054-058-059.

Wind Advisory until 8 PM CDT this evening for KSZ008-009-020>022-
034>037.

Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ008-020-034.

&&

DISCUSSION...Wolters
AVIATION...Flanagan
FIRE WEATHER...Wolters
Hazardous weather outlook, Apr 6, 4:53 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
453 AM CDT Wed Apr 6 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-071000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
453 AM CDT Wed Apr 6 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Very high to extreme fire danger is forecast today with strong
northwest winds gusting to around 45 MPH and relative humidity
falling between 20 and 30 percent. A red flag warning is posted
from 10 am until 8 pm for areas along and southwest of a line from
Washington to Council Grove to Garnett. Take care to prevent
anything from sparking a wild fire.

A wind advisory is also posted from 10 am until 8 pm for north
central Kansas, or areas along and west of a line from Washington
to Council Grove. Secure outdoor objects and use caution while
driving high profile vehicles.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Northwest winds are forecast to be strong again on Thursday with
sustained winds between 25 and 35 MPH and gusts around 45 MPH.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed today or tonight. Please report any
wild fires to the local authorities.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:15 PM CDTRed Flag WarningTOPCloud, Ottawa, Republic29 hr

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.